Idaho, 2007

Heavy Snow in Idaho, January 2 to 3, 2007

January 2 to 3, 2007 · NWS MSO · 2 events in 2 counties and zones

On January 3, a Pacific storm system brought 7 to 15 inches of new snowfall accumulations to the mountains of North Central Idaho.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On January 3, a Pacific storm system brought 7 to 15 inches of new snowfall accumulations to the mountains of North Central Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 2, 5:58 PM PST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 2, 5:58 PM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MST TUE JAN 2 2007

.DISCUSSION...PRECIPITATION IS MOVING INTO THE NORTHERN
CLEARWATERS THIS HOUR WITH SNOW LEVELS ALREADY BEGINNING TO FALL.
THEREFORE HAVE MOVED THE START TIME TO NOW FOR THIS LOCATION. THE
SOUTHERN CLEARWATERS AND BITTERROOT/SAPPHIRE MOUNTAINS ARE ONLY
EXPERIENCING ISOLATED SHOWERS AND TEMPERATURES INDICATE RATHER
HIGH SNOW LEVELS. START TIME CLOSER TO MIDNIGHT STILL LOOKS GOOD
THERE.

&&

.AVIATION...A MOIST WESTERLY FLOW WILL CONTINUE TO PRODUCE
MOUNTAIN OBSCURATIONS AT TIMES THROUGH TONIGHT. MOST VALLEY COLD
POOLS HAVE ERODED WITH ONLY A FEW EXCEPTIONS IN THE GLACIER
REGION. HOWEVER...FREEZING PRECIPITATION SHOULD BE VERY ISOLATED
THIS EVENING. SEE APPROPRIATE TAFS AND TWEBS FOR DETAILS.

&&

.PREV DISCUSSION... /ISSUED 238 PM MST TUE JAN 2 2007/

DISCUSSION...TONIGHT AND WEDNESDAY. A VERY MOIST WESTERLY FLOW
AND PACIFIC STORM WILL IMPACT NORTHERN IDAHO AND WESTERN MONTANA
PRODUCING LOCALLY HEAVY MOUNTAIN PRECIPITATION. SNOW LEVELS HAVE
RISEN SIGNIFICANTLY TUESDAY...BUT WILL LOWER AGAIN OVERNIGHT AS
COOLER AIR BEGINS TO MOVE BACK IN THE REGION. MOST VALLEYS HAVE
WARMED SIGNIFICANTLY...SO FREEZING PRECIPITATION SEEMS TO BE ONLY
A THREAT IN THE SALMON VALLEY. SEE GTFWSWMSO AND GTFNPWMSO FOR
WINTER AND WIND HEADLINE INFORMATION.

WEDNESDAY NIGHT THROUGH FRIDAY...ANOTHER PACIFIC WEATHER SYSTEM IS
EXPECTED TO MOVE THROUGH THE NORTHERN ROCKIES WEDNESDAY NIGHT.
MODEL GUIDANCE ARE NOT IN AGREEMENT ON WHERE AND HOW MUCH
PRECIPITATION WILL FALL. THE HIGHEST POTENTIAL FOR WIDESPREAD
PRECIP IS OVER THE CLEARWATER MOUNTAINS AND LEMHI COUNTY IN
IDAHO WHERE WINTER WEATHER HIGHLIGHTS MAY BE REQUIRED. ALTHOUGH
MOST AREAS SHOULD SEE AT LEAST SOME PRECIPITATION. THIS SECOND
STORM WILL NOT BE AS WARM AS TONIGHTS STORM. SNOW LEVELS WILL
START OUT LOWER AND THEN LOWER TO THE VALLEY FLOORS BY THURSDAY
MORNING. SOME VALLEY SNOW ACCUMULATIONS ARE POSSIBLE. THURSDAY
AND THURSDAY NIGHT AN UNSTABLE NORTHWEST FLOW ALOFT WILL DEVELOP
WITH SCATTERED SNOW SHOWERS TO MOST AREAS. DRIER AND COLDER
CONDITIONS ARE EXPECTED MOST OF FRIDAY AS A WEAK RIDGE OF HIGH
PRESSURE ALOFT DEVELOPS OVER THE NORTHERN ROCKIES...ALTHOUGH
ANOTHER WEATHER DISTURBANCE WILL APPROACH NORTHWEST MONTANA LATE
IN THE DAY WITH INCREASING CHANCES OF SNOW.

FRIDAY NIGHT THROUGH SUNDAY...MODELS ADVERTISE A PRETTY
PROGRESSIVE WEATHER PATTERN...BUT DIFFER ON DETAILS. A STRONG
MOIST WESTERLY FLOW WITH EMBEDDED WAVES OF ENERGY WILL PROVIDE
SURGES OF PACIFIC MOISTURE TO THE INTER-MOUNTAIN WEST. WINDY
CONDITIONS ARE ALSO IN THE PICTURE WITH STRONG WESTERLY WINDS
ALOFT JOINING FORCES WITH SUPPORTIVE PRESSURE GRADIENTS AT THE
SURFACE. THE 12Z ECMWF/CANADIAN SUGGEST A STRONGER TROUGH FEATURE
TO IMPACT THE REGION THAN THE 12Z GFS...AND WILL LEAN TOWARD THE
ECMWF SOLUTION.

MONDAY AND TUESDAY...A STRONG WEST-NORTHWEST FLOW ALOFT WILL
CONTINUE TO FEED PACIFIC MOISTURE INTO THE REGION...HOWEVER BEST
CHANCES OF PRECIPITATION WILL BE DIRECTED FARTHER NORTH DURING
THIS PERIOD. OROGRAPHIC ENHANCEMENT WILL CONTINUE TO BE A STRONG
PLAYER WITH MOUNTAINS HAVING THE HIGHEST POPS. SURFACE TEMPS WILL
BE NEAR OR SLIGHTLY ABOVE NORMAL VALUES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 11 AM MST WEDNESDAY ABOVE 4500 FEET FOR
     LOWER CLARK FORK REGION-WEST GLACIER REGION.

     SNOW ADVISORY UNTIL 8 AM MST WEDNESDAY ABOVE 4500 FEET FOR
     KOOTENAI/CABINET REGION.

     HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO 11 AM MST WEDNESDAY
     ABOVE 5000 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS.

     SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM MST WEDNESDAY ABOVE
     4500 FEET FOR POTOMAC/SEELEY LAKE REGION.

ID...WIND ADVISORY UNTIL 3 AM PST WEDNESDAY FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

     HEAVY SNOW WARNING FROM 11 PM THIS EVENING TO 10 AM PST
     WEDNESDAY ABOVE 5000 FEET FOR SOUTHERN CLEARWATER MOUNTAINS.

     HEAVY SNOW WARNING UNTIL 10 AM PST WEDNESDAY ABOVE 5000 FEET FOR
     NORTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...MEAD
LONG TERM....BAUCK/PETRESCU
AVIATION...MEAD/FOSTER
Hazardous weather outlook, Jan 2, 8:10 AM PST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
910 AM MST TUE JAN 2 2007

IDZ005>010-MTZ001>007-043-031200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
910 AM MST TUE JAN 2 2007 /810 AM PST TUE JAN 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

PLEASE SEE GTFWSWMSO FOR WINTER RELATED HEADLINES FOR THE SHORT
TERM.  PLEASE SEE GTFNPWMSO FOR WIND RELATED HEADLINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC WEATHER SYSTEM IS EXPECTED TO MOVE ACROSS NORTHERN IDAHO
AND WESTERN MONTANA WEDNESDAY NIGHT PRODUCING ANOTHER ROUND OF MOUNTAIN
SNOW. TRAVELERS SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS
OVER MOST MOUNTAIN PASSES. DETAILS ABOUT WINTER STORM WATCHES OR
WARNINGS CAN BE FOUND UNDER THE GTFWSWMSO PRODUCT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Clearwater Mountains

When
January 2, 7:00 PM PST to January 3, 7:00 PM PST
Where
Northern Clearwater Mountains forecast zone
Reported by
Mesonet
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Snotel data reported 5 to 12 inches new snow above 5000 feet.

Heavy Snow, Southern Clearwater Mountains

When
January 3, 10:00 AM PST to 7:00 PM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Mesonet
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Six to eight inches new snow were reported to have fallen at Lolo and Savage Pass.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13253, 13255.